Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 201, NWS Tallahassee, FL

July 8, 2017Dale County, Geneva County, Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 8, 2017, 2:40 PM CDT for Dale County, Geneva County, Houston County, Alabama. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2017, 2:40 PM CDT (19:40 UTC)
Expired
Jul 8, 2017, 3:30 PM CDT
In force
50 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dale County, AL, Geneva County, AL, Houston County, AL

The radar

The Ft Rucker radar (KEOX), 43 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 3:10 PM CDTTSTM WND DMG1 Ne Daleville, ALTREE DOWN ON POWER LINE IN DALEVILLE
Jul 8, 3:12 PM CDTTSTM WND DMG1 Nne Daleville, ALREPORT OF TREE ON POWERLINE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1852 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

128 
WUUS52 KTAE 081940
SVRTAE
ALC045-061-069-082030-
/O.NEW.KTAE.SV.W.0201.170708T1940Z-170708T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
240 PM CDT SAT JUL 8 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Southwestern Dale County in southeastern Alabama...
  Eastern Geneva County in southeastern Alabama...
  Northwestern Houston County in southeastern Alabama...

* Until 330 PM CDT

* At 240 PM CDT, a severe thunderstorm was located near Hartford, or
  8 miles northeast of Geneva, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Daleville, Geneva, Fort Rucker, Hartford, Taylor, Slocomb, Malvern,
  Clayhatchee, Hollis Dairy Road, Kellys Crossroads, Knox Field,
  Geneva Municipal A/P, Hendrix Crossroad, Cairns Aaf, Light,
  Wicksburg, Eunola, High Bluff, Highfalls and Dundee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3120 8584 3120 8579 3124 8579 3136 8566
      3113 8547 3100 8583 3111 8593
TIME...MOT...LOC 1940Z 237DEG 19KT 3113 8580 

HAIL...0.75IN
WIND...60MPH
 
$$

ADL
1 follow-up statement
207 
WWUS52 KTAE 082013
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
313 PM CDT SAT JUL 8 2017

ALC061-082023-
/O.CAN.KTAE.SV.W.0201.000000T0000Z-170708T2030Z/
Geneva AL-
313 PM CDT SAT JUL 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GENEVA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3124 8579 3136 8566 3120 8553 3120 8579
TIME...MOT...LOC 2013Z 237DEG 19KT 3123 8563 

$$

ALC045-069-082030-
/O.CON.KTAE.SV.W.0201.000000T0000Z-170708T2030Z/
Dale AL-Houston AL-
313 PM CDT SAT JUL 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHWESTERN DALE AND NORTHWESTERN HOUSTON COUNTIES...

At 313 PM CDT, a severe thunderstorm was located near Daleville,
moving northeast at 20 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Daleville, Fort Rucker, Clayhatchee, Hollis Dairy Road, Cairns Aaf,
Knox Field, Hanchey Field, Power Dam Road, Wicksburg and Kelly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3124 8579 3136 8566 3120 8553 3120 8579
TIME...MOT...LOC 2013Z 237DEG 19KT 3123 8563 

HAIL...0.75IN
WIND...60MPH
 
$$

ADL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:46 PM CDT, 54 minutes earlier.

Area forecast discussion, Jul 8, 1:46 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
246 PM EDT Sat Jul 8 2017

.NEAR TERM [Through Tonight]...

A shortwave moving south through the Midwest this afternoon will
drop into the eastern CONUS trough resulting in some amplification
through today. At the surface, areas of low pressure associated
with the large-scale trough sit off the Nova Scotia coast and back
into southeast Quebec as well. Troughing extends from this broad
area of low pressure down the Eastern Seaboard and is reinforced
across the Southeast by westerly flow over the Appalachians.
Locally, southwesterly steering flow around 10-15 knots has
favored one of our wetter and earlier seabreeze regimes, though
convection is now primarily dominated by outflow across the Big
Bend and south-central Georgia. With weak synoptic support from
the amplifying upper-level trough, the surface trough, and
ongoing storm outflow, expect numerous showers and thunderstorms
to continue into this evening. Convection is beginning to move
into the Panhandle and southeast Alabama along the surface trough
as of 3 PM EDT. Marginal lapse rates and wet- microburst
indicators, as well as only about 15 knots of deep layer shear
wouldn't suggest an incredibly impressive environment for severe
thunderstorm development, but certainly a few storms with a
damaging wind threat will be possible. Hail doesn't appear to be
favorable with the marginal lapse rates and warm mid- level
temperatures. The SPC has much of the Tri-State region under a
marginal risk for severe storms. PWATs slightly above normal (via
this morning's sounding) could suggest the potential for some
heavier than usual rain in the strongest storms. Expect isolated
areas to have the chance to pick up a quick 1-3 inches. However,
on average rainfall amounts should remain on the order of an inch
or less. Storms should dissipate quickly around sunset, with lows
falling into the low to mid 70s overnight.

.SHORT TERM [Sunday Through Monday Night]...

This will be an active period with respect to convective coverage.
The upper level trough will remain over the area as a cold front
edges closer to the region. The low level ridge axis will remain
south of the areas providing a favorable flow regime for sea-breeze
induced convective coverage. PoPs will generally be near or above
average with highest PoPs inland. Max temperatures will be near
normal in the lower 90s, although many will get some relief in the
afternoon from thunderstorm outflow.

.LONG TERM [Tuesday Through Saturday]...

Little change is anticipated through Tuesday. After that, the upper
trough will lift northward for a couple of days along with the
surface ridge axis. Pops will drop off 10-20% or so and max temps
will edge upward into the mid 90s once again. Another front will
approach from the northwest towards the weekend inching PoPs upward
once again.

&&

.AVIATION [Through 18Z Sunday]...

Numerous showers and thunderstorms this afternoon are likely to
impact DHN, TLH, and ABY. ECP may be done with thunderstorms for
the afternoon, with too much uncertainty to include in the TAF at
VLD. LIFR and gusty winds 30 to 40 knots will be possible in
storms today. By 00z thunderstorm chances will fall dramatically
and most sites should remain VFR through the TAF. The exception
would be if storms slide inland at ECP early tomorrow morning.

&&

.MARINE...

Winds and seas will generally remain on the low side as high
pressure will dominate across the northern Gulf. Locally higher
enhancements to winds and seas can be expected in and around heavier
thunderstorms.

&&

.FIRE WEATHER...

No concerns.

&&

.HYDROLOGY...

Scattered to numerous showers and thunderstorms, typical of
summertime, will only produce locally heavy rain. However the
duration of this heavy rain should be short enough to preclude any
significant flooding concerns. Area rivers will remain below flood
stage.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  91  74  91  74 /  20  50  20  50  10
Panama City   79  88  77  87  77 /  40  40  30  40  20
Dothan        74  91  73  90  73 /  30  60  30  70  10
Albany        74  92  73  91  73 /  20  60  30  60  20
Valdosta      73  93  73  92  73 /  20  50  20  60  20
Cross City    75  91  74  91  74 /  30  40  20  40  20
Apalachicola  78  89  77  89  77 /  30  40  30  30  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Harrigan
SHORT TERM...Wool
LONG TERM...Wool
AVIATION...Harrigan
MARINE...Wool
FIRE WEATHER...Fournier
HYDROLOGY...Wool

In the hours before

Special weather statement, Jul 8, 12:53 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
153 PM EDT SAT JUL 8 2017

FLZ017-018-027-081845-
Inland Jefferson FL-Inland Wakulla FL-Leon FL-
153 PM EDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WAKULLA...WEST
CENTRAL JEFFERSON AND EASTERN LEON COUNTIES UNTIL 245 PM EDT...

At 152 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorms along a line extending from near Tallahassee to
near Florida A And M to near Woodville. Movement was northeast at 15
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Tallahassee, Woodville, Wakulla, Ralford Greenway, Cody, Macon
Community Park, Tallahassee Memorial Hosp, Killearn Estates, Chaires,
Lake Ella, Tallahassee Mall, Governors Square Mall, Natural Bridge,
Forest Meadows Park, Pisgah Church, Apalachee Regional Park, Levy
Park, Indian Head Acres, Chaires Crossroads and Lake Iamonia.

LAT...LON 3067 8426 3054 8406 3026 8401 3021 8423
      3041 8424 3049 8434
TIME...MOT...LOC 1752Z 230DEG 12KT 3050 8430 3045 8420 3025 8417

15-HARRIGAN
Special weather statement, Jul 8, 12:54 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
154 PM EDT SAT JUL 8 2017

FLZ017-027-127-081845-
Coastal Wakulla FL-Inland Wakulla FL-Leon FL-
154 PM EDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WAKULLA AND SOUTHWESTERN
LEON COUNTIES UNTIL 245 PM EDT...

At 154 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorms along a line extending from 6 miles southwest of
Midway to 12 miles southwest of Tallahassee Comm College to 8 miles
southwest of Crawfordville. Movement was northeast at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Crawfordville, St. Marks, Woodville, Tallahassee, Florida A And M,
Tallahassee Comm College, Florida State University, Doak Campbell
Stadium, Wakulla, Lake Bradford, Shadeville, Brown House, Leon Sinks,
Gaither Community Center, Lake Munson, Wakulla Springs, Eight Mile
Pond, Medart, Buckhorn and Bethel.

LAT...LON 3001 8446 3015 8449 3041 8459 3044 8456
      3044 8453 3045 8452 3045 8451 3046 8449
      3046 8445 3047 8442 3048 8440 3050 8434
      3043 8424 3012 8421
TIME...MOT...LOC 1754Z 226DEG 8KT 3042 8452 3030 8447 3007 8441

15-HARRIGAN
Special weather statement, Jul 8, 1:17 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
217 PM EDT SAT JUL 8 2017

FLZ017-018-GAZ158-081900-
Inland Jefferson FL-Leon FL-Thomas GA-
217 PM EDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JEFFERSON...
NORTHEASTERN LEON AND SOUTHWESTERN THOMAS COUNTIES UNTIL 300 PM
EDT...

At 216 PM EDT, National Weather Service doppler radar indicated a a
strong thunderstorm 12 miles northwest of Monticello, moving
northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Moccasin Gap, Alma, Fincher, Festus, Jarrott, Miccosukee, Iamonia and
Metcalf.

LAT...LON 3055 8409 3064 8421 3068 8415 3068 8409
      3072 8408 3080 8395 3063 8376
TIME...MOT...LOC 1816Z 244DEG 23KT 3064 8405

15-HARRIGAN
Special weather statement, Jul 8, 1:28 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
228 PM EDT SAT JUL 8 2017

GAZ125-127-145-081915-
Worth GA-Dougherty GA-Mitchell GA-
228 PM EDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DOUGHERTY...
NORTHEASTERN MITCHELL AND SOUTHERN WORTH COUNTIES UNTIL 315 PM EDT...

At 228 PM EDT, National Weather Service doppler radar indicated a a
strong thunderstorm 7 miles southwest of Sylvester, moving east at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sylvester, Poulan, Marine Corps Logistics Base, Sumner, Bridgeboro,
Minton, Gordy, Scooterville, Livingston, Sylvester Airport, Anderson
City, Tempy, Parkerville, Powelltown, Acree, Lester, Pritchetts,
Gammage, Crestwood and Shingler.

LAT...LON 3161 8370 3160 8369 3134 8367 3135 8405
      3156 8405 3162 8370
TIME...MOT...LOC 1828Z 262DEG 18KT 3148 8394

15-HARRIGAN
Special weather statement, Jul 8, 2:00 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
200 PM CDT SAT JUL 8 2017

ALZ068-081945-
Geneva AL-
200 PM CDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GENEVA COUNTY UNTIL 245
PM CDT...

At 200 PM CDT, National Weather Service doppler radar indicated a a
strong thunderstorm near Samson, or 11 miles southeast of Opp, moving
east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Geneva, Samson, Coffee Springs, Earlytown, Hacoda, Chancellor,
Spears, Pera, Eunola, Weeks, Sellersville, Lytle, Marl, Logan Field
Municipal A/P, Geneva Municipal A/P, Vaughanville, Ganer, Lowery and
Somerset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3119 8613 3118 8613 3118 8612 3119 8611
      3120 8583 3099 8581 3099 8606 3107 8619
      3119 8619
TIME...MOT...LOC 1900Z 274DEG 22KT 3113 8616

ADL
Special weather statement, Jul 8, 2:28 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
228 PM CDT SAT JUL 8 2017

ALZ066-068-069-082015-
Dale AL-Houston AL-Geneva AL-
228 PM CDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALE...CENTRAL
GENEVA AND WEST CENTRAL HOUSTON COUNTIES UNTIL 315 PM CDT...

At 227 PM CDT, National Weather Service doppler radar indicated a a
strong thunderstorm near Geneva, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Daleville, Geneva, Hartford, Slocomb, Clayhatchee, Black, Kellys
Crossroads, Eunola, High Bluff, Highfalls, Dundee, Bald Hill, Geneva
Municipal A/P, Hendrix Crossroad, Cairns Aaf, Wicksburg and Thurston.

LAT...LON 3120 8584 3120 8579 3124 8579 3130 8570
      3112 8554 3100 8569 3100 8587 3112 8595
TIME...MOT...LOC 1927Z 237DEG 20KT 3111 8587

ADL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:00 PM CDTSpecial Weather StatementTAEGeneva45 min
Jul 8, 2:28 PM CDTSpecial Weather StatementTAEGeneva47 min
Jul 8, 3:02 PM CDTSpecial Weather StatementTAEDale43 min
Jul 8, 3:08 PM CDTSevere Thunderstorm WarningTAEDale37 min
Jul 8, 3:29 PM CDTSevere Thunderstorm WarningTAEDale, Henry46 min
Jul 8, 3:53 PM CDTSevere Thunderstorm WarningTAEHenry52 min
Jul 8, 4:02 PM CDTSevere Thunderstorm WarningTAECoffee, Dale, Henry31 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.